Drought, Ransom
- When
- July 17, 5:00 AM CST to July 31, 11:59 PM CST
- Where
- Ransom forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 46.456, -97.657 (the zone’s center; the record gives no point)
Lack of consistent precipitation across portions of eastern North Dakota led to a D2 drought designation per the U. S.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Lack of consistent precipitation across portions of eastern North Dakota led to a D2 drought designation per the U. S. Drought Monitor. Crops in the area began to suffer from the heat and lack of rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 17, 2:45 AM CST, 2 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 345 AM CDT TUE JUL 17 2012 .DISCUSSION...FORECAST CHALLENGE CONCERNS MAINLY SHORT TERM PCPN CHANCES...TEMPERATURES AND NEAR TERM AVIATION/CLOUD TRENDS. MODELS IN GOOD AGREEMENT WITH MAIN FEATURES WITH GFS ACTUALLY DOING BEST WITH LOW LEVEL MOISTURE FIELDS. WILL USE BLEND FOR FORECAST CHALLENGE. CURRENT CONVECTION ORIENTED ALONG ND/SD BORDER AREA VCNTY ELEVATED BOUNDARY IN MOIST AXIS WITH SUPPORT FROM ENTRANCE REGION OF UPPER JET MAXIMA. FAVORED CONVECTIVE PARAMETERS REMAIN ACROSS NE SD TO SD/ND BORDER AREA THROUGH THE MORNING. WITH JET MAXIMA SHIFTING EAST THIS MORNING WOULD EXPECT CONVECTION TO GRADUALLY DIMINISH. WILL MONITOR TRENDS FOR MORNING POPS HOWEVER WILL LIKELY CONFINE ANY POPS TO ALONG AND SOUTH OF I94 CORRIDOR. FOR TEMPERATURES PATCHY MVFR CIGS BECOMING MASKED BY UPPER LEVEL CONVECTIVE DEBRIS CLOUDS. COLUMN CONTINUES TO COOL SLIGHTLY TODAY IN WAKE OF BOUNDARY PASSAGE. GFS HINTS AT SOME DRYING IN LOWER LEVELS SO FEEL THERE WILL AT THE LEAST BE SOME PARTIAL SUNSHINE. WARMEST AIR ACROSS THE SOUTH HOWEVER CLOUDS LIKELY TO STICK AROUND LONGER WITH CURRENT CONVECTION. OVERALL LOOKING AT COOLER MORE SEASONAL TEMPERATURES TODAY. SURFACE AND ELEVATED BOUNDARY MOVES VERY LITTLE OVER THE NEXT 24-36 HOURS. ALONG WITH DAY TIME HEATING MODELS HINTING AT ANOTHER WEAK WEAK IMPULSE TO INTERACT WITH NEAR STATIONARY BOUNDARY FOR MORE CONVECTIVE DEVELOPMENT ACROSS NORTHERN HIGH PLAINS THIS AFTERNOON. THIS CONVECTION LIKELY TO PROPAGATE ALONG ND/SD BORDER AGAIN LATER TONIGHT ALONG LOW LEVEL MOISTURE AXIS. AT THIS POINT WILL HOLD OFF ANY ANY SEVERE MENTION ALTHOUGH ANY CHANCES LIKELY CONFINED TO BORDER AREA. FARTHER NORTH EASTERLY FLOW/UPSLOPE WILL LIMIT ANY PCPN CHANCES TO FAR WESTERN FA AT BEST. ALTHOUGH CONFIDENCE LOW WILL INTRODUCE SLIGHT CHANCE POPS TO FAR WEST WITH BETTER CHANCES CONTINUING ALONG ND/SD/MN BORDER AREA. MORE COMFORTABLE MINIMUM TEMPERATURES WILL CONTINUE ACROSS MOST AREAS. COULD SEE SOME LINGERING CONVECTION ACROSS FAR SOUTH WEDNESDAY AM AND WILL INTRODUCE LOW POPS TO THIS AREA. REMAINDER LIKELY TO REMAIN DRY AND AM HESITANT TO SPREAD POPS FURTHER WEST AND NORTH WITH CURRENT DRY CONDITIONS AND DRIER EASTERLY FLOW. TEMPERATURES AGAIN LOOK TO BE AT OR A LITTLE BLO SEASONAL AVERAGES. HEIGHTS BUILD LATER IN THE WORK WEEK WITH INCREASING SOUTHERLY FLOW AND WARM ADVECTION. THIS WILL ALLOW TEMPERATURES TO RECOVER BACK ABOVE AVERAGE. WITH LACK OF ANY LOW LEVEL CONVERGENCE AND LOW LEVEL JET CONVERGENCE WELL TO OUR WEST AND PCPN CHANCES LOOK MINIMAL. AT THIS POINT WILL STAY CONSISTENT AND LEAVE POPS AS IS AS CONDITIONS OVERALL LOOK DRY. .LONG TERM (FRI-MON)... MODELS IN GOOD AGREEMENT WITH THE EXTENDED PERIOD WITH WRT 500MB FLOW. RIDGING CONTINUES TO BUILD INTO THE NORTHERN PLAINS FRIDAY WITH THE THERMAL AXIS TO MOVE OVER THE CWFA ON SATURDAY. SLGT CHC POPS CONTINUE AS CONVECTION IS POSSIBLE AS COMPLEXES RIDE THE RIDGE ON THE EDGE OF THE CAP...THOUGH WIDE SPREAD RAINFALL IS NOT EXPECTED. UPPER 80 ANS LOW 90S ON FRI AND SAT. WIND SHIFT SATURDAY NIGHT WILL ALLOW TEMPS TO RETURN TO NEAR MID SUMMER NORMALS FOR THE BEGINNING OF THE WEEK.. && .AVIATION... PATCHY MVFR/IFR CIGS LIKELY TO CONTINUE INTO THE MORNING. MODELS INDICATE SOME DRYING IN THE LOWER LEVELS WHICH MAY ALLOW FOR MORE SCT CONDITIONS BY AFTERNOON. TSRA LIKELY TO BE CONFINED TO AREAS ALONG ND/SD/MN BORDER AREA THIS MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && VOELKER/KAISER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 700 AM CDT MON JUL 16 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-171200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 700 AM CDT MON JUL 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND EVENING ROUGHLY SOUTH OF A LINE FROM PARK RAPIDS MINNESOTA TO LISBON NORTH DAKOTA. THE STORMS WILL BE MOST LIKELY FROM LATE AFTERNOON AND THIS EVENING. SOME LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. A COLD FRONT WILL MOVE ACROSS THE SOUTHERN RED RIVER VALLEY AND PRODUCE THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
The national radar mosaic for the moment the first event began.
3 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 388988, 388989, 388990.